[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
January 9, 2006

Thiazolidinediones and the Risk of Nontraumatic Fractures in Patients With Diabetes

Arch Intern Med. 2006;166(1):126. doi:10.1001/archinte.166.1.126-b

Strotmeyer and colleagues1 reported that diabetic adults are at higher fracture risk compared with nondiabetic individuals. A plausible explanation for this association, which was not considered in the study,1 may be the consumption of thiazolidinediones in diabetic patients. These oral antidiabetic agents appear to stimulate adipocyte formation at the expense of the formation of osteoblasts.2,3 Furthermore, the intake of thiazolidinediones by diabetic older patients has been shown to decrease bone mineral density in the femoral neck and hip.4 Therefore, the higher risk of fracture in patients with diabetes observed in the study by Strotmeyer and colleagues1 might in part be related to the intake of thiazolidinedione drugs.

First Page Preview View Large
First page PDF preview
First page PDF preview
×